Drug-induced torsades de pointes and implications for drug development

Robert R. Fenichel, Marek Malik, Charles Antzelevitch, Michael Sanguinetti, Dan M. Roden, Silvia G. Priori, Jeremy N. Ruskin, Raymond J. Lipicky, Louis R. Cantilena

Research output: Contribution to journalArticle

Abstract

Drug-Induced Torsades de Pointes. Torsades de pointes is a potentially lethal arrhythmia that occasionally appears as an adverse effect of pharmacotherapy. Recently developed understanding of the underlying electrophysiology allows better estimation of the drug-induced risks and explains the failures of older approaches through the surface ECG. This article expresses a consensus reached by an independent academic task force on the physiologic understanding of drug-induced repolarization changes, their pre-clinical and clinical evaluation, and the risk-to-benefit interpretation of drug-induced torsades de pointes. The consensus of the task force includes suggestions on how to evaluate the risk of torsades within drug development programs. Individual sections of the text discuss the techniques and limitations of methods directed at drug-related ion channel phenomena, investigations aimed at action potentials changes, pre-clinical studies of phenomena seen only in the whole (or nearly whole) heart, and interpretation of human ECGs obtained in clinical studies. The final section of the text discusses drug-induced torsades within the larger evaluation of drug-related risks and benefits.

Original languageEnglish
Pages (from-to)475-495
Number of pages21
JournalJournal of Cardiovascular Electrophysiology
Volume15
Issue number4
DOIs
Publication statusPublished - Apr 2004

    Fingerprint

Keywords

  • Action potentials
  • Drug effects
  • Electrocardiogram
  • Long QT syndrome
  • M cells
  • QT interval
  • Risk assessment
  • Torsades de pointes

ASJC Scopus subject areas

  • Cardiology and Cardiovascular Medicine
  • Physiology

Cite this

Fenichel, R. R., Malik, M., Antzelevitch, C., Sanguinetti, M., Roden, D. M., Priori, S. G., Ruskin, J. N., Lipicky, R. J., & Cantilena, L. R. (2004). Drug-induced torsades de pointes and implications for drug development. Journal of Cardiovascular Electrophysiology, 15(4), 475-495. https://doi.org/10.1046/j.1540-8167.2004.03534.x